How Soon Do Benzodiazepine Withdrawal Symptoms Occur?

In this article, our pharmacist discuss how soon withdrawal symptoms from benzodiazepines may occur after discontinuation.

Question

I’ve taken clonazepam every night for sleep for 2 years, I️ went away for the weekend and left it at home. I’ve heard where if you don’t take it and stop suddenly, it’s dangerous. Will it be OK if I’m two days without?

Asked by NIcole On Nov 18, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Nov 19, 2017
Benzodiazepine medications (e.g. clonazepam) should not be stopped abruptly as this may lead to withdrawal symptoms, which can range from mild to severe. Withdrawal symptoms typically happen once the drug is metabolized to a sub-therapeutic level in the blood. How quickly this occurs is highly dependent on the specific drug, as we discuss below.

Both the onset and severity of withdrawal symptoms are a product of the dose you have been taking, how long you have been taking the drug and which drug you were taking. In addition, metabolizing time varies greatly by individual.


Although everyone is slightly different, we can get a general idea of when withdrawal symptoms with benzodiazepines may begin based on a drugs half-life. The half-life is the time it takes for 50% of the drug to be metabolized. Benzodiazepines with a short half tend to cause more severe withdrawal symptoms that occur rapidly, as they are quickly metabolized in the body. Conversely, withdrawal symptoms are delayed and generally more mild in those benzodiazepines with a long half life.


When stopping cold turkey, withdrawal symptoms can occur in as soon as one half-life. Some common withdrawal symptoms are:

  • Sweating
  • Cramps
  • Insomnia
  • Nausea 
  • Agitation
  • Rebound anxiety


Below are the half-lives of some of the more common benzodiazepines:

  • Alprazolam - 12 to 15 hours
  • Clonazepam - 20 to 50 hours
  • Diazepam - 80 to 120 hours
  • Lorazepam - 10 to 20 hours
  • Temazepam - 3.5 to 18.4 hours

References: Alprazolam Package InsertClonazepam Package InsertDiazepam Package InsertLorazepam Package InsertTemazepam Package Insert


In regard to clonazepam specifically, the half-life range varies widely from person to person and can be anywhere from 20 hours to 50 hours. This would typically mean withdrawal symptoms could begin as soon as one to two days (when stopping abruptly).  


Tapering (i.e. gradually reducing your dose) is the best way to minimize withdrawal symptoms. In your case however, you are at risk of experiencing withdrawal symptoms due to the medication being left at home.


We recommend calling your doctor for their advice in this situation as they have your complete medication history.  They may advise that you attempt to retrieve your medication or they may call in an emergency supply at a near by pharmacy. If you were on a low dose for a short amount of time, they may advise that you simply be monitored and take over the counter medication to help with specific withdrawal symptoms if they occur.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions